Alert archive / Hawaii / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 1, 2022, 1:16 PM HST for Honolulu County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 1, 2022, 1:16 PM HST (23:16 UTC)
- Expired
- Jan 1, 2022, 6:47 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 84 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 1, 3:10 PM HST | FLASH FLOOD | 1 N Maunawili, HI | ROAD CLOSURE: KAPAA QUARRY RD CLOSED BOTH DIRECTIONS FROM KAPAA PLACE TO MOKAPU RD, DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 114 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 11.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 777 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
182
WGHW50 PHFO 012316
FFWHFO
HIC003-020230-
/O.NEW.PHFO.FF.W.0002.220101T2316Z-220102T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
116 PM HST Sat Jan 1 2022
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 430 PM HST.
* At 116 PM HST, radar and automated rain gauges indicated heavy
rain falling over already saturated ground, with rain rates up to
2 inches per hour. As additional heavy rain is approaching from
the south, very high stream levels are likely to rise further. A
landslide has resulted in the closure of the Pali Highway town
bound, and water levels are very high in Kaelepulu canal near
Kailua beach park.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
southern and eastern portions of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 430 PM HST if flooding
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for The island of Oahu in Honolulu
County.
LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
2147 15783 2143 15779 2147 15778 2147 15771
2141 15773 2131 15764 2125 15769 2125 15772
2127 15773 2124 15782 2129 15787 2132 15795
2129 15812 2136 15815 2148 15825 2153 15825
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Birchard6 follow-up statements
157
WGHW70 PHFO 020023
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
223 PM HST Sat Jan 1 2022
HIC003-020230-
/O.CON.PHFO.FF.W.0002.000000T0000Z-220102T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
223 PM HST Sat Jan 1 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM HST THIS
AFTERNOON FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 223 PM HST, radar and automated rain gauges indicated that heavy
rain had temporarily eased, but additional heavy showers were
approaching from the south. The Pali Highway town bound remains
closed due to a landslide.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
southern and eastern portions of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
2147 15783 2143 15779 2147 15778 2147 15771
2141 15773 2131 15764 2125 15769 2125 15772
2127 15773 2124 15782 2129 15787 2132 15795
2129 15812 2136 15815 2148 15825 2153 15825
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Birchard488
WGHW70 PHFO 020126
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
326 PM HST Sat Jan 1 2022
HIC003-020230-
/O.CON.PHFO.FF.W.0002.000000T0000Z-220102T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
326 PM HST Sat Jan 1 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM HST THIS
AFTERNOON FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 326 PM HST, radar indicated widespread moderate rain moving over
Oahu from the south and southwest, with embedded heavy showers and
thunderstorms. The heaviest showers will produce rainfall rates
betwwwn 1 and 2 inches per hour as a new batch of heavy rain moves
ashore through 430 pm.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
2147 15783 2143 15779 2147 15778 2147 15771
2141 15773 2131 15764 2125 15769 2125 15772
2127 15773 2124 15782 2129 15787 2132 15795
2129 15812 2136 15815 2148 15825 2153 15825
FLASH FLOOD...RADAR INDICATED
$$
Birchard949
WGHW50 PHFO 020222
FFWHFO
HIC003-020530-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-220102T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
422 PM HST Sat Jan 1 2022
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 730 PM HST.
* At 422 PM HST, radar indicated widespread moderate rain moving
over Oahu from the south and southwest, with embedded heavy
showers and thunderstorms producing rainfall rates between 1 and 2
inches per hour on already saturated soils.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 730 PM HST if flooding
persists.
LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
2147 15783 2143 15779 2147 15778 2147 15771
2141 15773 2131 15764 2125 15769 2125 15772
2127 15773 2124 15782 2129 15787 2132 15795
2129 15812 2136 15815 2148 15825 2153 15825
FLASH FLOOD...RADAR INDICATED
$$
Birchard950
WGHW70 PHFO 020305
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
505 PM HST Sat Jan 1 2022
HIC003-020530-
/O.CON.PHFO.FF.W.0002.000000T0000Z-220102T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
505 PM HST Sat Jan 1 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM HST THIS
EVENING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 505 PM HST, radar indicated widespread moderate rain moving over
Oahu from the south and southwest, with embedded heavy showers and
thunderstorms producing rainfall rates between 1 and 2 inches per
hour on already saturated soils. A stream gage on Manoa stream
indicates rapidly rising waters, with elevated water levels in
streams elsewhere in town and on the windward side.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
2147 15783 2143 15779 2147 15778 2147 15771
2141 15773 2131 15764 2125 15769 2125 15772
2127 15773 2124 15782 2129 15787 2132 15795
2129 15812 2136 15815 2148 15825 2153 15825
FLASH FLOOD...RADAR INDICATED
$$
Birchard254
WGHW70 PHFO 020351
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
551 PM HST Sat Jan 1 2022
HIC003-020530-
/O.CON.PHFO.FF.W.0002.000000T0000Z-220102T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
551 PM HST Sat Jan 1 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM HST THIS
EVENING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 551 PM HST, radar indicated that rainfall rates over Oahu were
diminishing, and stream gages indicate elevated water levels that
were gradually receding.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
2147 15783 2143 15779 2147 15778 2147 15771
2141 15773 2131 15764 2125 15769 2125 15772
2127 15773 2124 15782 2129 15787 2132 15795
2129 15812 2136 15815 2148 15825 2153 15825
FLASH FLOOD...RADAR INDICATED
$$
Birchard673
WGHW70 PHFO 020447
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
647 PM HST Sat Jan 1 2022
HIC003-020457-
/O.CAN.PHFO.FF.W.0002.000000T0000Z-220102T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
647 PM HST Sat Jan 1 2022
...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
A Flood Watch remains in effect until 600 AM HST Sunday.
LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
2147 15783 2143 15779 2147 15778 2147 15771
2141 15773 2131 15764 2125 15769 2125 15772
2127 15773 2124 15782 2129 15787 2132 15795
2129 15812 2136 15815 2148 15825 2153 15825
$$
JELSEMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 10:03 AM HST, 3 hours 13 minutes earlier.
Area forecast discussion, Jan 1, 10:03 AM HST, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1003 AM HST Sat Jan 1 2022 .SYNOPSIS... A kona low northwest of the islands will move away from the area, but a moist and unstable southerly wind flow will remain in place through Monday. There will be periods of heavy showers over all islands, but especially over Oahu and Kauai County through tonight, with a few thunderstorms possible. Light winds are expected by Tuesday, and will likely remain in place through the week, with much fewer showers. && .DISCUSSION... A kona low far NW of the islands will move NW away from the area, but an associated area of low-level convergence will remain over the islands, especially Kauai County and Oahu, for the next day or so. While the main convergence band associated with the departing low is located 100-300 miles NE and E of the islands, what appears to be well-initiated forecast guidance indicates that weaker convergence bands rotating around the S side of the low will continue to impact the islands, especially Oahu and Kauai County, through tonight. A Flood Watch (FFA) was issued for those islands due to the nearly saturated ground conditions, and also due to very high water levels in Lake Wilson on Oahu, which drains through north shore communities. Additional heavy downpours could lead to impactful flooding, with guidance indicating a mid-level trough crossing the area through Sunday that could lead to an extension of the FFA. By Monday, low-level convergence over the area will weaken, but a moist and unstable S wind flow will remain over the area, with the islands on the extreme W periphery of a high centered off the coast of S California. A gradual drying trend is expected later Monday into Tuesday as the mid-levels warm in response to a ridge building over the area from the W. Winds will be light as a surface ridge builds over the islands from the high centered to the distant ENE. In this regime, we expect some pop-up showers that could be heavy. With light winds in place, the most active showers may occur in the afternoons, in response to converging sea breezes. Weak high pressure passing just N of the islands may bring a brief return of a weak trade wind flow around the middle of the week, but overall flavor of the guidance indicates a light wind pattern into next weekend as the high moves quickly E and a front approaches from the NW, with much fewer showers. Too early to have any confidence as to the evolution of the front next weekend, but it appears to lack significant mid- and upper-level support and thus does not look to be impactful. && .AVIATION... Moist south to southeast flow will bring periods of moderate to heavy showers, with isolated thunderstorms possible, to the islands during the next 24 hours. With most of the precipitation set up over the western end of the state this morning, AIRMET SIERRA is in effect for tempo mountain obscurations over Kauai and Oahu. Isolated mountain obscurations will occur with passing showers across Maui County and the Big Island this morning, with possibly more extensive cloud cover building over both areas this afternoon. Light icing may occur in layered clouds mainly over Kauai, but occasionally reaching Oahu. && .MARINE... The low far northwest of Kauai is being absorbed into a large scale trough extending from the far northern Hawaiian offshore waters back into the Northwest Pacific. This trough, along with the high pressure cell centered off the U.S. west coast, is still creating a fairly tight pressure gradient and therefore moderate south to southeast winds over the island windward offshore waters this morning. As this trough merges with another trough just west of it, this will produce a weak gradient across the local waters between this troughing and eastern Pacific high pressure. Thus, moderate southerlies will be on the decline from late Sunday into Monday morning. Windward island coastal water significant wave heights have been running just below Small Craft Advisory heights. This wind swell will gradually lower this weekend in response to subtly weakening southeasterlies. Early week winds will become light and variable through late Wednesday when a passing front well north of the state briefly veers breezes around to the north northeast. East trades will struggle to return late next week as a series of North Pacific systems pass east and clip the northern offshore waters. Recently elevated east facing shore choppy conditions are falling as a background northeast wind wave swell gradually subsides today along with the absence of trade flow. The first swell of the new year will be that of a small, medium period northwest swell. This swell will arrive late tonight into early Sunday and likely push more western island north and west facing shore surf back up to near head high Sunday into Monday. Next week's large northwest swell is timed to reach the state's north and west facing shorelines Wednesday. This swell has a good probability of generating high surf that will likely be well within High Surf Advisory thresholds by Thursday, possibly approaching High Surf Warning heights. A large swell that will be emanating from a late week gale low east of the Kuril Islands may produce high to XL surf next weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for Niihau-Kauai Leeward-Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu- Waianae Mountains-Kauai North-Kauai East-Kauai South-East Honolulu- Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward. && DISCUSSION...Birchard AVIATION...Foster MARINE...Blood
In the hours before
Local storm report, Jan 1, 1:01 PM HST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
101 PM HST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM FLASH FLOOD 1 W MAUNAWILI 21.37N 157.78W
01/01/2022 HONOLULU HI COUNTY OFFICIAL
PALI HWY TOWN BOUND, JUST PAST CASTLE
JUNCTION, IS CLOSED DUE TO A ROCKSLIDE.
&&
JNSThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 3:24 PM HST | Winter Weather Advisory | HFO | Hawaii | 12 hr |
| Dec 31, 5:12 PM HST | Areal Flood Advisory | HFO | Honolulu | 11 hr |
| Dec 31, 6:43 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Jan 1, 2:34 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jan 1, 3:47 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jan 1, 5:53 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jan 1, 6:10 AM HST | Flood Watch | HFO | Honolulu, Kauai | 38 hr |
| Jan 1, 8:16 AM HST | Areal Flood Advisory | HFO | Honolulu | 5 hr |
Nearby
Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.